Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Heart drug side-effects vary by ethnic group

By Daniel Cressey

GPs have been warned to take into account ethnicity when prescribing cardiovascular drugs after new research found substantial differences in risk of side-effects.

The study found ethnicity had a substantial effect on the risk of adverse drug reactions with commonly used medicines such as ACE inhibitors and thrombolytic agents.

Researchers urged GPs to consider the results when discussing risks with patients, and called for drug safety bodies to collect specific data on side-effects by ethnicity.

Their systematic review, published online by the BMJ, found ACE inhibitors were 2.7 times more likely to cause coughing in east Asian patients than in white patients.

The drugs also increased the risk of angio-oedma in black patients by 3.0-fold. Black patients had a 50 per cent increased risk of intracranial haemorrhage and 90 per cent increased risk of moderate or severe bleeding with thrombolytic therapy.

Study leader Dr Robin Ferner, director of the West Midlands centre for adverse drug reaction reporting, said: 'It is worth considering whether the patient is likely to be more susceptible to the adverse effects before choosing a treatment. Ethnic group is part of that assessment, even though not very well defined.'

Dr Ferner, consultant physician at City Hospital, Birmingham, added: 'As many as half of all Chinese/Japanese patients may develop cough with ACE inhibitors, so it is worth warning explicitly, and being prepared to change to another agent.

'ACE inhibitors are not the best drugs for treating hypertension in patients of African descent ­ as is well known ­ and are more likely to cause angioedema. For haemorrhage after thrombolysis, the risk goes up to 15 per 1,000.'

GP experts welcomed the research as a step towards tailoring treatment to individuals.

Dr Rubin Minhas, a GP in Gillingham, Kent, with an interest in the treatment of different ethnic groups, said: 'It's absolutely vital we develop our practice towards recognising ethnic variations. Patients understand things differently, patients respond to drugs differently; they respond to benefits and adverse effects differently.'

dcressey@cmpi.biz

Drug risks by ethnicity

ACE inhibitors

· Angio-oedema increased

3.0-fold in black patients

· Cough risk 2.7-fold higher in east Asians than whites

Thrombolytic therapy

Intracranial haemorrhage risk increased 1.5-fold and moderate or severe bleeding 1.9-fold in black patients

Antihypertensive drugs

· Risk of headache increased in black patients

· Depression risk increased in black patients on hydrocholorothiazide

· Increased risk of hospital admission from adverse drug reactions in non-whites

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say